Print this page    •   Back to Web version of article

Preparing to Start Treatment
Part of A Practical Guide to HIV Drug Treatment for People Living With HIV

2011

In a Capsule

  • Starting treatment can cause some people to feel anxious.
  • Before you take your first dose, you may want to think through some practical issues as well as your feelings and attitudes about treatment.
  • We've included some helpful tools you can use to help you prepare.

Before starting treatment, there are many issues -- both medical and non-medical -- that you may want to consider.

By considering these issues before starting treatment, you will give yourself the best chance of living well with HIV, not just longer. Discuss any concerns you may have with your doctor. Your doctor may then be able to recommend a combination of medications that is best suited for you.


ART Start Checklist

These are some of the issues that might come up when you start taking HIV treatment. Think about how these might affect your feelings about treatment and your willingness to start. Don't let this list scare you -- you won't have to face every issue on it. But it may help you decide which possibilities you would or would not be willing to risk.

 This would be a huge problem for me.This would be a challenge, and I would need some help to manage it.This would be a bit of a problem for me, but I could handle it.I would be OK with this.
What if I had to take some doses with food?    
What if I had to take some doses on an empty stomach?    
How do I feel about taking pills every single day?    
What if I had to take pills once a day?    
What if I had to take pills twice a day?    
What if each dose meant taking more than one pill at a time?    
What if I found myself out of the house without my pills and had to go home to take them on time?    
What if other people, such as my family or co-workers, found my pills or saw me taking them?    
Is there a pharmacy where I would feel comfortable going to have my prescriptions filled and to ask questions?    
What if my drugs cause side effects such as ...    
... diarrhea?    
... nausea (feeling sick to my stomach) or vomiting?    
... poor sleep or wild dreams?    
... skin rash?    
... jaundice (yellowing of the skin or whites of the eyes)?    
... a visibly thinning face or a visible buildup of fat in my belly or elsewhere (lipodystrophy)?    
... high cholesterol levels that could lead to cardiovascular disease in the future?    


Some other questions you may want to think about:


Previous | Next
Table of Contents




This article was provided by Canadian AIDS Treatment Information Exchange. You can find this article online by typing this address into your Web browser:
http://www.thebody.com/content/63444/preparing-to-start-treatment.html

General Disclaimer: TheBody.com is designed for educational purposes only and is not engaged in rendering medical advice or professional services. The information provided through TheBody.com should not be used for diagnosing or treating a health problem or a disease. It is not a substitute for professional care. If you have or suspect you may have a health problem, consult your health care provider.